Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Apollonian circle packings and closed horospheres on hyperbolic $ 3$-manifolds

Authors: Alex Kontorovich and Hee Oh; with appendix by Hee Oh; Nimish Shah
Journal: J. Amer. Math. Soc. 24 (2011), 603-648
MSC (2010): Primary 22E40
Published electronically: January 19, 2011
MathSciNet review: 2784325
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that for a given bounded Apollonian circle packing $ \mathcal P$, there exists a constant $ c>0$ such that the number of circles of curvature at most $ T$ is asymptotic to $ c\cdot T^\alpha$ as $ T\to \infty$. Here $ \alpha\approx 1.30568(8)$ is the residual dimension of the packing. For $ \mathcal P$ integral, let $ \pi^{\mathcal{P}}(T)$ denote the number of circles with prime curvature less than $ T$. Similarly let $ \pi_2^{\mathcal{P}}(T)$ be the number of pairs of tangent circles with prime curvatures less than $ T$. We obtain the upper bounds $ \pi^{\mathcal{P}}(T)\ll T^\alpha/\log T$ and $ \pi_2^{\mathcal{P}}(T)\ll T^\alpha/(\log T)^2$, which are sharp up to a constant multiple. The main ingredient of our proof is the effective equidistribution of expanding closed horospheres in the unit tangent bundle of a geometrically finite hyperbolic $ 3$-manifold $ \Gamma\backslash\mathbb{H}^3$ under the assumption that the critical exponent of $ \Gamma$ exceeds one.

References [Enhancements On Off] (What's this?)

  • 1. Thierry Aubin.
    Nonlinear analysis on manifolds. Monge-Ampère equations, volume 252 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences].
    Springer-Verlag, New York, 1982. MR 681859 (85j:58002)
  • 2. Alan F. Beardon and Bernard Maskit.
    Limit points of Kleinian groups and finite sided fundamental polyhedra.
    Acta Math., 132:1-12, 1974. MR 0333164 (48:11489)
  • 3. A. I. Borevich and I. R. Shafarevich.
    Number theory.
    Translated from the Russian by Newcomb Greenleaf. Pure and Applied Mathematics, Vol. 20. Academic Press, New York, 1966. MR 0195803 (33:4001)
  • 4. Jean Bourgain, Alex Gamburd, and Peter Sarnak.
    Affine linear sieve, expanders and sum-product, Inventiones Math., 179: 559-644, 2010. MR 2587341
  • 5. Jean Bourgain, Alex Gamburd, and Peter Sarnak.
    Generalization of Selberg's theorem and Selberg's sieve, 2009.
  • 6. David W. Boyd.
    The sequence of radii of the Apollonian packing.
    Math. Comp., 39(159):249-254, 1982. MR 658230 (83i:52013)
  • 7. Marc Burger.
    Horocycle flow on geometrically finite surfaces.
    Duke Math. J., 61(3):779-803, 1990. MR 1084459 (91k:58102)
  • 8. Kevin Corlette and Alessandra Iozzi.
    Limit sets of discrete groups of isometries of exotic hyperbolic spaces.
    Trans. Amer. Math. Soc., 351(4):1507-1530, 1999. MR 1458321 (99f:58122)
  • 9. H. S. M. Coxeter.
    The problem of Apollonius.
    Amer. Math. Monthly, 75:5-15, 1968. MR 0230204 (37:5767)
  • 10. F. Dal'bo.
    Topologie du feuilletage fortement stable.
    Ann. Inst. Fourier (Grenoble), 50(3):981-993, 2000. MR 1779902 (2001i:37045)
  • 11. S. G. Dani.
    Invariant measures and minimal sets of horospherical flows.
    Invent. Math., 64(2):357-385, 1981. MR 629475 (83c:22009)
  • 12. Alex Eskin and C. T. McMullen.
    Mixing, counting, and equidistribution in Lie groups.
    Duke Math. J., 71(1):181-209, 1993. MR 1230290 (95b:22025)
  • 13. E. Fuchs.
    Ph.D. Thesis, Princeton University, 2010.
  • 14. Ramesh Gangolli and V. S. Varadarajan.
    Harmonic analysis of spherical functions on real reductive groups, volume 101 of Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas].
    Springer-Verlag, Berlin, 1988. MR 954385 (89m:22015)
  • 15. Ronald L. Graham, Jeffrey C. Lagarias, Colin L. Mallows, Allan R. Wilks, and Catherine H. Yan.
    Apollonian circle packings: number theory.
    J. Number Theory, 100(1):1-45, 2003. MR 1971245 (2004d:11055)
  • 16. Ronald L. Graham, Jeffrey C. Lagarias, Colin L. Mallows, Allan R. Wilks, and Catherine H. Yan.
    Apollonian circle packings: geometry and group theory. I. The Apollonian group.
    Discrete Comput. Geom., 34(4):547-585, 2005. MR 2173929 (2009a:11090a)
  • 17. Y. Guivarc'h and A. Raugi.
    Products of random matrices: convergence theorems.
    In Random matrices and their applications (Brunswick, Maine, 1984), volume 50 of Contemp. Math., pages 31-54. Amer. Math. Soc., Providence, RI, 1986. MR 841080 (87m:60024)
  • 18. K. E. Hirst.
    The Apollonian packing of circles.
    J. London Math. Soc., 42:281-291, 1967. MR 0209981 (35:876)
  • 19. Henryk Iwaniec and Emmanuel Kowalski.
    Analytic number theory, volume 53 of American Mathematical Society Colloquium Publications.
    American Mathematical Society, Providence, RI, 2004. MR 2061214 (2005h:11005)
  • 20. Michael Kapovich.
    Hyperbolic manifolds and discrete groups, volume 183 of Progress in Mathematics.
    Birkhäuser Boston Inc., Boston, MA, 2001. MR 1792613 (2002m:57018)
  • 21. Alex Kontorovich.
    The hyperbolic lattice point count in infinite volume with applications to sieves.
    Duke Math. J., 149(1):1-36, 2009. MR 2541126
  • 22. Alex Kontorovich and Hee Oh.
    Almost prime Pythagorean triples in thin orbits.
    Preprint, 2009, arXiv:1001.0370.
  • 23. Serge Lang.
    Algebra, volume 211 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, third edition, 2002. MR 1878556 (2003e:00003)
  • 24. Peter D. Lax and Ralph S. Phillips.
    The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces.
    J. Funct. Anal., 46(3):280-350, 1982. MR 661875 (83j:10057)
  • 25. Gregory Margulis.
    On some aspects of the theory of Anosov systems.
    Springer Monographs in Mathematics. Springer-Verlag, Berlin, 2004.
    With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, Translated from the Russian by Valentina Vladimirovna Szulikowska. MR 2035655 (2004m:37049)
  • 26. Bernard Maskit.
    Kleinian groups, volume 287 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences].
    Springer-Verlag, Berlin, 1988. MR 959135 (90a:30132)
  • 27. C. Matthews, L. Vaserstein, and B. Weisfeiler.
    Congruence properties of Zariski-dense subgroups.
    Proc. London Math. Soc, 48:514-532, 1984. MR 735226 (85d:20040)
  • 28. F. Maucourant.
    Homogeneous asymptotic limits of Haar measures of semisimple linear groups and their lattices.
    Duke Math. J., 136(2):357-399, 2007. MR 2286635 (2007j:22022)
  • 29. C. T. McMullen.
    Hausdorff dimension and conformal dynamics. III. Computation of dimension.
    Amer. J. Math., 120(4):691-721, 1998. MR 1637951 (2000d:37055)
  • 30. Amir Mohammadi and Alireza Salehi Golsefidy.
    Translates of horospherical measures and counting problems.
    Preprint, 2008.
  • 31. Hee Oh.
    Dynamics on Geometrically finite hyperbolic manifolds with applications to Apollonian circle packings and beyond.
    Proc. of ICM (Hyderabad, 2010).
  • 32. Hee Oh and Nimish Shah.
    Equidistribution and counting for orbits of geometrically finite hyperbolic groups.
    Preprint, arXiv:1001.2096.
  • 33. Hee Oh and Nimish Shah.
    The asymptotic distribution of circles in the orbits of Kleinian groups.
    Preprint, arXiv:1004.2130.
  • 34. S.J. Patterson.
    The limit set of a Fuchsian group.
    Acta Mathematica, 136:241-273, 1976. MR 0450547 (56:8841)
  • 35. Vladimir Platonov and Andrei Rapinchuk.
    Algebraic groups and number theory, volume 139 of Pure and Applied Mathematics.
    Academic Press Inc., Boston, MA, 1994.
    Translated from the 1991 Russian original by Rachel Rowen. MR 1278263 (95b:11039)
  • 36. Marina Ratner.
    On Raghunathan's measure conjecture.
    Ann. of Math. (2), 134(3):545-607, 1991. MR 1135878 (93a:22009)
  • 37. Marina Ratner.
    Raghunathan's topological conjecture and distributions of unipotent flows.
    Duke Math. J., 63(1):235-280, 1991. MR 1106945 (93f:22012)
  • 38. Thomas Roblin.
    Ergodicité et équidistribution en courbure négative.
    Mém. Soc. Math. Fr. (N.S.), (95):vi+96, 2003. MR 2057305 (2005d:37060)
  • 39. Peter Sarnak.
    Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein series.
    Comm. Pure Appl. Math., 34(6):719-739, 1981. MR 634284 (83m:58060)
  • 40. Peter Sarnak.
    Letter to J. Lagarias, 2007.
    available at$ \sim$sarnak.
  • 41. Barbara Schapira.
    Equidistribution of the horocycles of a geometrically finite surface.
    Int. Math. Res. Not., (40):2447-2471, 2005. MR 2180113 (2006i:37073)
  • 42. Yehuda Shalom.
    Rigidity, unitary representations of semisimple groups, and fundamental groups of manifolds with rank one transformation group.
    Ann. of Math. (2), 152(1):113-182, 2000. MR 1792293 (2001m:22022)
  • 43. F. Soddy.
    The bowl of integers and the hexlet.
    Nature, 139:77-79, 1936.
  • 44. F. Soddy.
    The kiss precise.
    Nature, 137:1021, 1937.
  • 45. Dennis Sullivan.
    The density at infinity of a discrete group of hyperbolic motions.
    Inst. Hautes Études Sci. Publ. Math., (50):171-202, 1979. MR 556586 (81b:58031)
  • 46. Dennis Sullivan.
    Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups.
    Acta Math., 153(3-4):259-277, 1984. MR 766265 (86c:58093)
  • 47. William Thurston.
    The Geometry and Topology of Three-Manifolds.
    available at Electronic version-March 2002.
  • 48. J. B. Wilker.
    Sizing up a solid packing.
    Period. Math. Hungar., 8(2):117-134, 1977. MR 0641055 (58:30759)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 22E40

Retrieve articles in all journals with MSC (2010): 22E40

Additional Information

Alex Kontorovich
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912
Address at time of publication: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794-3651

Hee Oh
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912 and Department of Mathematics, Korea Institute for Advanced Study, Seoul, Korea

Nimish Shah
Affiliation: Department of Mathematics, The Ohio State University, Columbus, Ohio 43210

Keywords: Apollonian circle packing, Horospheres, Kleinian group
Received by editor(s): January 20, 2009
Received by editor(s) in revised form: November 18, 2009, and December 10, 2010
Published electronically: January 19, 2011
Additional Notes: The first author is supported by an NSF Postdoc, grant DMS 0802998.
The second author is partially supported by NSF grant DMS 0629322.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society